Transfinite Automata Recursions and Weak Second Order Theory of Ordinals

  • J. Richard Büchi


We identify the ordinal α with the set of all ordinals x < α. The weak second order theory of [α, <] is the interpreted formalism WST [α, <] which makes use of: (a) the propositional connectives with usual interpretation; (b) a binary relation letter < interpreted as ordering relation on α; (c) individual variables t,x,y,z,..., ranging over α; (d) monadic predicate variables i,j,s,r,..., ranging over finite subsets of α; (e) quantifiers ∀, ∃ for both types of variables. The purpose of this paper is to provide, for any ordinal α, a clear understanding of which relations R on finite subsets of α can be defined by formulas Σ(i 1 ,...,i n ) of WST[α, <]. In addition we obtain a decision method for truth of sentences Σ in WST[α, <].


Finite Subset Order Theory Finite Automaton Recursive Operator Predicate Variable 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. R. Büchi, Weak second order arithmetic and finite automata. Zeitschrift für Math. Log. und Grundl. der Math. 6 (1960), pp. 66–92.MATHCrossRefGoogle Scholar
  2. [2]
    J. R. Büchi, On a decision method in restricted second order arithmetic. Logic, Method. and Phil, of Sc, Proc. 1960 Int. Congress, Stanford Univ. Press, 1962.Google Scholar
  3. [3]
    S. Feferman, Some recent work of Ehrenfeucht and Fraïssé. Summer Institute for Symbolic Logic, Cornell Univ. 1957, Commun. Research Div., Institute for Defense Analysis, 1960, pp. 201–209.Google Scholar
  4. [4]
    S. Feferman and R. L. Vaught, The first order properties of products of algebraic systems. Fund. Math. 47 (1959), pp. 57–103.MathSciNetMATHGoogle Scholar
  5. [5]
    R. McNaughton, Review of [1, 2], Journ. Symb. Logic 28 (1963), pp. 100–102.CrossRefGoogle Scholar
  6. [6]
    A. Ehrenfeucht, Application of games to some problems of mathematical logic. Bull, de l’Acad. Pol. Sci. 5 (1957), pp. 35–37.MathSciNetMATHGoogle Scholar

Copyright information

© Springer-Verlag New York Inc. 1990

Authors and Affiliations

  • J. Richard Büchi
    • 1
  1. 1.Purdue UniversityLafayetteUSA

Personalised recommendations